No New Safety Concerns with Esbriet, Results from Long-term PASSPORT Study Show

No New Safety Concerns with Esbriet, Results from Long-term PASSPORT Study Show

Results from the long-term PASSPORT clinical study are consistent with the known safety profile of Esbriet (pirfenidone), further strengthening the safety of the therapy in patients with idiopathic pulmonary fibrosis (IPF).

After authorization by the European Medicine Agency (EMA), it was suggested that a large, long-term post-authorization study be conducted to monitor adverse drug reactions (ADRs) in patients who receive Esbriet in real-world settings.

The PASSPORT study (NCT02699879) was conducted to address this suggestion, and the results were shared in an article titled “Long-term safety of pirfenidone: results of the prospective, observational PASSPORT study,” published in the European Respiratory Journal.

Esbriet, market by Genentech, is an anti-fibrotic and anti-inflammatory medication that is approved for the treatment of IPF in many countries, including the U.S., European Union (EU), and Japan.

PASSPORT was a multicenter, prospective study that included 1,009 patients from 99 pulmonary clinics across Europe. The trial was designed to be a real-world study including a broader patient population treated in an uncontrolled environment for a longer period of time compared with randomized controlled trial settings. This type of study can provide new information relevant for clinical practice, and a more comprehensive analysis of the benefit-to-risk profile of a drug.

In the PASSPORT study, most patients were male (80.0%) and had a mean age of 69.6 years.  The mean duration of IPF since diagnosis was 1.7 years. Patients were treated with Esbriet for a median exposure of 442 days. Patients were monitored for ADRS, serious ADRs, and ADRs of special interest when enrolled, and then every three months.

The majority of patients (73.4%) experienced ADRs, with the most common ones being nausea (20.6%) and fatigue (18.5%). ADRs caused some patients (28.7%) to discontinue treatment permanently after a median of 99.5 days.

The Pulmonary Fibrosis News forums are a place to connect with other patients, share tips and talk about the latest research. Join today!

During the study, physicians adjusted the Esbriet dose in 37% of patients. After dose adjustment, patients were more likely to complete treatment (38.8%) than those who had an ADR, but did not adjust their dose (26.1%).

ADRs typically occurred early in the treatment. Just more than half (51.1%) of patients with an ADR experienced this event within the first 30 days. This is consistent with earlier randomized clinical trial data, and suggests that physicians should closely monitor their patients during the initial treatment phase.

A small proportion of patients (5.5%) experienced serious ADRs. Death after a serious ADR occurred in six patients.

ADRs of special interest were reported in more than half the patients. Gastrointestinal symptoms (38.3%) and photosensitivity reactions/skin rashes (29.0%) were the most commonly reported.

Overall, the ADRs reported in PASSPORT were consistent with the known safety profile of Esbriet.

“Findings were consistent with the known safety profile of pirfenidone, based on RCT [randomized controlled trials] data and other post-marketing experience, with no new safety signals observed,” the researchers concluded, adding that “dose adjustment had a favorable effect on treatment persistence.”

The team also investigated factors that might contribute to ADRs and treatment discontinuation. Factors associated with early discontinuation during the entire study period (24 months) were older age, female sex, lower body mass index (BMI), and prior steroid use.

The researchers suggest that the “identification of predictors of early treatment discontinuation due to an ADR” allows a better management of such adverse side effects and treatment continuation.

One comment

  1. Michael Lamkin says:

    Worst side effects so far are diarrhea (constant after 6 weeks use) and a skin rash probably due to sun exposure. Severe stomach upset four or five times while using for about 10 weeks with full dosage. Blood work completed ever 30 days has so far remained normal is normal.
    A medication taken for a couple weeks in addition to avoiding sun exposure seems to has taken care of the skin rash. I discontinued use is Esbriet for 3 days and diarrhea went away but immediately came back after I started using Esbriet again.

Leave a Comment

Your email address will not be published. Required fields are marked *